When being prescribed antibiotics, I am often asked if I am on the pill. I questioned it once, and the doctor said it was because antibiotics can make the pill less effective. Is this true? Let’s find out.
So, according to Healthline.com, the only antibiotic to date that has been proven to impact the pill is Rifampin, typically used to treat Tuberculosis and other bacterial infections. This antibiotic tends to decrease the hormone levels in your birth control pills, which can affect the prevention of ovulation. As we know, the birth control pill contains two hormones, oestrogen and progesterone, which help block the release of eggs from the ovary – preventing ovulation. So, if an antibiotic was to reduce the hormone levels found in the pill, this could stop the prevention of ovulation, releasing an egg and increasing the risk of pregnancy if no other contraception was used alongside the pill.
A study was published in the Journal of the American Academy of Dermatology which concluded that when taking the pill alongside these common antibiotics, hormone levels remained unchanged:
In terms of side effects when taking both an antibiotic and the pill, there isn’t much scientific research but theoretically, if both had similar side effects these may be worsened when taking both together. Common side effects may include:
- Appetite changes
Overall, apart from Rifampin, this seems to be a myth in most cases as there’s little evidence to show that antibiotics interfere with the pill. Some doctors do believe that there is not enough evidence to disprove that there is any risk, but to be safe it’s best to use a second form of birth control (such as condoms) if you’re prescribed an antibiotic.